When breastfeeding is on red alert

Breastfed babies are considered the luckiest in the world. This is because they not only get lifetime antibodies that will last them for at least 50 years of their life; they also get the most of their mother’s love! Moreover, breastfeeding the baby for more than six months gives added benefits to the baby. In fact, it is considered that breast milk is the most conveniently available, cheapest and most nutritious food that a baby gets to benefit from by some hard work of sucking.

However, just as breast milk is designed for easy dissipation by being directly linked to the mother’s metabolism and food intake, breastfeeding can turn into the biggest horror because of the carelessness of the mother’s medications passing to the baby.

The process of lactating starts in the mother after pregnancy. So if the mother decides to carry the baby to its full term, then it is understood that she cannot actually afford to get sick. Though some ailments do not need any form of medication at all, any bacterial infections need antibiotics. Then these antibiotics will enter the mother either through tablets or injections. On entering the body, they mix with the mother’s milk, thereby putting a temporary stop to the mother’s whim of breastfeeding the baby, if instructed to do so by the doctor. This stoppage of milk will only lead to the reduction of milk in the mother. However, not all antibiotics demand the stopping of breastfeeding; but this point does tend to cause some worry to the mother.

The mother should be made to understand that the use of antibiotics, in fact, causes metabolic changes in the mother like increased occurrence of candida Albicans. This occurs with the antibiotics fighting with the useful bacteria that are found in the body. However, too much overuse of underuse of antibiotics tend to make the body increase its’ resistance to its higher doses. It should be remembered that antibiotics should not be administered to viral infections like colds. Any amount of antibiotics that is taken by the mother may lead to diarrhea, stomach troubles and also colic in infants.

It is for this precautionary sake, the list of antibiotics causing adverse effects on the infant are listed here. Metronidazole may affect the taste and color of breast milk, to make it unpleasant for the baby to drink. Tetracycline tends to diminish the calcium in milk, which thereby affects the infant’s intake requirement. Cirofloxacillin is usually prescribed for the treatment of urinary tract infections and has only been tested on young animals, with no documented effect on infants. An intravenous antibiotic like Vancomycin that is used for a treatment of MRSA causes extreme side effects requiring thorough tests. The mother may not feel up to nursing the baby with intravenous antibiotics. Topical antibiotics, which are absorbed into the body through the skin, may not affect breast milk. However, the skin has to be washed thoroughly if it is to come in contact with the baby’s mouth.

TOPICS >   ,

LEAVE A COMMENT:

POPULAR POST

How to Breastfeed? If there are no complications with the mother or the infant, breastfeeding can be started an hour after the baby is born. Breastfeeding is accomplishe[..]
Breast Milk Is Best For The Growth Of The Baby Deciding to feed your child with breast milk is, in fact, the best decision you can make regarding your child’s future. It is a known fact that brea[..]
Weaning While Breastfeeding It is rather difficult to breastfeed an infant without any substitute for more than three years. And it is indeed a shame indeed, that some city women[..]
Underfeeding, Overfeeding, and Other Problems While breastfeeding, new mothers are always concerned with the possibility of underfeeding their baby when breastfeeding them. Though this is rather u[..]
Breast Feeding pumps Breast pumps are very handy instruments of your mom’s toolbox. It is with this that you a mother can express her milk from her breasts to be stored [..]